A study published this month in a medical periodical finds a substantial link between cholesterol-reducing drugs and the development of cataracts.
The link was noticeable and significant -- an increased risk of cataracts by anywhere from 9 to 27 percent for the patients who were taking statins. It may be true, but an ophthamoligst at UT Health Science Center at Houston and the Robert Cizik Eye Clinic says keep taking your statins.
“If you need a medication like a statin,” says Dr. Lauren Blieden, “the risk to you of not taking the medication, to your overall health, is much greater than dealing with a cataract.”
The doctor says the study will not change the way she treats her patients.
“Just to keep it in perspective: Yes, it is compelling evidence. Does it mean anything clinically in terms of how we're going to treat our patients? Not at all. We still want you to take your statins, and we'll help you if you get the cataracts,” Dr. Blieden explains.